Alert archive / Kansas / Flash Flood Warnings in 2002

Flash Flood Warning 54, NWS Wichita, KS

October 27, 2002Butler County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 27, 2002, 8:25 AM CST for Butler County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2002, 8:25 AM CST (14:25 UTC)
Expired
Oct 27, 2002, 2:30 PM CST
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 2.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 271425
FFWICT
KSC015-272015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 AM CST SUN OCT 27 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUTLER COUNTY IN KANSAS

* UNTIL 230 PM CST

* AT 815 AM CST...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING.  ALTHOUGH THE HEAVIEST RAIN WILL END SHORTLY, RUN   
  OFF  WILL CONTINUE TO CAUSE PROBLEMS.

LAW ENFORCEMENT HAS REPORTED THAT NORTHWEST 30TH AND BUTLER ROAD IS 
CLOSED 5 MILES NORTH OF BENTON, DUE TO WATER OVER THE ROADWAY.  
UNFORTUNATELY THERE HAS BEEN A FATALITY REPORTED.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD.  THERE HAS 
ALREADY BEEN 1 FATALITY.  DO NOT TAKE ANY CHANCES

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...ROADS AND AREAS WITH POOR
DRAINAGE. BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO
RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING
IS OBSERVED... MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR BUTLER COUNTY 
UNTIL 230 PM CST.

LAT...LON 3791 9660 3752 9661 3753 9709 3799 9709

$$

/FRANK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 27, 3:26 AM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Oct 27, 3:26 AM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
326 AM CST SUN OCT 27 2002

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE TIMING OF THE
WAVES MOVING OUT OF THE SOUTHWEST AND TIMING OF THE FRONT DURING THE
MIDDLE OF THE WEEK.

TODAY:
LATEST WATER VAPOR LOOP SHOWING TWO WAVES MOVING THROUGH THE
SOUTHERN STREAM. THE FIRST WAVE APPEARS TO BE MOVING THROUGH
NORTHERN OKLAHOMA AND IS ASSOCIATED WITH A SPEED MAX AT 500MB. UPPER
AIR ANALYSIS ALSO SHOWS SOME ENHANCEMENT FROM THE ENTRANCE REGION OF
THE UPPER LEVEL JET COUPLET EXTENDING THROUGH THE NORTHERN PLAINS.
THIS IS HELPING ENHANCE THE UPPER LEVEL DIVERGENCE AND ISENTROPIC
LIFT ACROSS CENTRAL KANSAS THIS MORNING. RADAR LOOP IS SHOWING
FAIRLY LIGHT PRECIP DUE TO STILL SOME FAIRLY HIGH BASED CEILINGS.
ALTHOUGH, CEILINGS SHOULD SLOWLY FALL AS THINGS BEGIN TO SATURATE
UP. BEHIND THIS INITIAL WAVE, ANOTHER MORE DISTINCT WAVE MOVING OUT
OF NEW MEXICO WILL MAKE ITS PRESENCE LATER TODAY. AS A RESULT, WE
ARE GOING CATEGORICAL POPS ACROSS THE BOARD TODAY. WE HAVE ALSO
LOWERED TEMPERATURES ABOUT A CATEGORY DUE TO THE THICKER CLOUDS
MOVING IN.

TONIGHT:
THE MODELS SHOW THE WAVES SHIFTING INTO MISSOURI BY LATE IN THE
EVENING. WE ARE GOING TO KEEP HIGHEST POPS IN THE EAST TO REFLECT
THIS. BEHIND THESE WAVES, MODELS DEPICT STILL GOOD UPGLIDE ON THE
I295-305K ISENTROPIC SURFACES. WE WILL KEEP AT LEAST CHANCE POPS
GOING FOR MOST OF THE CWFA. LOW CEILINGS LOOK TO BE A GOOD BET DUE
TO VERY LIMITED MIXING IN THE BOUNDARY LAYER. TEMPERATURES SHOULD
NOT FALL TO MUCH DUE TO THE LOW CLOUDS.

MONDAY:
THE ETA/AVN HAVE BEEN FAIRLY CONSISTENT IN SHOWING ANOTHER UPPER
LEVEL WAVE MOVING THROUGH THE SOUTHERN STREAM. IT APPEARS AS IF THIS
WAVE MAY PUSH A BIT FURTHER SOUTH DUE TO THE TROF BUILDING IN THE
ROCKIES. THE MID LEVEL FLOW DOES NOT REALLY BACK NEAR AS MUCH AS THE
CURRENT WAVE, BUT I STILL SEE THE NEED TO MENTION AT LEAST CHANCE
POPS ACROSS THE SOUTHERN HALF OF THE CWFA. CLOUDS SHOULD CONTINUE TO
HOLD STRONG DUE TO WEAK BOUNDARY LAYER FLOW WITH EVEN SOME POTENTIAL
FOR UPSLOPE.

MONDAY NIGHT AND TUES:
MODELS ARE HAVING A HARD TIME GETTING A GOOD GAUGE ON THE WAVES
MOVING THROUGH THE SOUTHERN STREAM WITH EVEN SOME WAVES MOVING
THROUGH THE NORTHERN STREAM. THE ETA LOOKS TO BE THE MOST AGRESSIVE
IN BRINGING A STRONG WAVE OUT OF THE ROCKIES INTO CENTRAL KANSAS
TUESDAY, BUT THE AVN/UKMET SHOWS IT BEING MUCH WEAKER AND FURTHER
NORTH. WE ARE GOING TO SPLIT THE DIFFERENCE AT THIS TIME, BUT KEEP
THE HIGHEST CHANCE OF PRECIP ACROSS CENTRAL KANSAS. THE AVN ALSO
BRINGS THE FRONT THROUGH MUCH QUICKER THAN THE ETA. IF THAT TAKES
PLACE THEN
TEMPERATURES WILL NOT GO ANYWHERE ON TUES. NORMALLY I WOULD AGREE
WITH THE ETA SOLUTION ON THE POSITION OF THIS FRONT, BUT FOR NOW WE
WILL USE A COMPROMISE BETWEEN THE AVN/UKMET/ETA.

WEDNESDAY-SATURDAY:
WEDNESDAY LOOKS RATHER INTERESTING IN SHOWING THE UPPER LEVEL WAVE
MOVING THROUGH THE ROCKIES INTO THE SOUTHERN PLAINS. WE ARE GOING TO
KEEP CHANCE POPS GOING FOR WEDNESDAY, BUT IF THE TROF CONTINUES TO
DIG SOUTH QUICKER THAN PROGGED THAN THE MOISTURE SHOULD REMAIN WEST
AND SOUTH OF US. FOR NOW WE WILL KEEP CHANCE POPS GOING FOR WED.
LATER ON THIS WEEK WE SHOULD SEE TEMPERATURES HIT THE CELLER WITH A
HARD FREEZE A GOOD BET ESPECIALLY FRIDAY AND SATURDAY MORNING.

FCSTID =   18/COX
ICT   45  43  49  44 / 100  50  40  40
HUT   44  42  49  44 / 100  50  40  40
EWK   44  42  49  44 / 100  50  40  40
EQA   46  43  49  44 / 100  60  50  50
WLD   47  43  49  44 / 100  60  50  50
RSL   42  40  46  41 / 100  40  40  40
GBD   42  40  46  41 / 100  40  40  40
SLN   43  41  47  42 / 100  50  40  40
MPR   43  41  47  43 / 100  50  40  40
CFV   50  43  49  44 /  90  60  50  50
CNU   49  43  49  44 /  90  60  50  50
K88   48  43  49  44 /  90  60  50  50

.ICT...NONE
COX
Hazardous weather outlook, Oct 27, 4:08 AM CST, 4 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
408 AM CST SUN OCT 27 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTH CENTRAL
KANSAS.

.DAY ONE...
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

MONDAY TO TUESDAY:
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

WEDNESDAY TO SATURDAY:
A STRONG ARCTIC FRONT WILL BE MOVING INTO CENTRAL AND SOUTHEAST
KANSAS TUESDAY NIGHT INTO WEDNESDAY.  THIS FRONT WILL BRING
UNSEASONABLY COLD TEMPERATURES AND GUSTY NORTH WINDS. THE FRONT MAY
ALSO BRING A CHANCE OF RAIN OR SNOW, BUT LIMITED MOISTURE SHOULD
KEEP AMOUNTS LIGHT.

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

Nearby

Flash Flood Warnings in Kansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.